MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0630
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the third ruby coil evaluated.The pusher assembly was kinked in multiple locations from the proximal end.The embolization coil was intact with its pusher assembly and the embolization coil was knotted.Conclusions: evaluation of the first returned ruby coil revealed that the pusher assembly was kinked and the coil winds were offset.If the device is forcefully advanced against resistance, damage such as a kink may occur.Further evaluation of the returned device revealed that the embolization coil winds were offset.This damage was likely incidental and may have occurred due to the embolization coil not being protected by its introducer sheath, while packaging the device for return to penumbra.Evaluation of the second returned ruby coil revealed that the introducer sheath was ovalized.If the rotating hemostasis valve (rhv) is overtightened on the introducer sheath prior to advancing the coil into a microcatheter, resistance may be encountered and damage such as a pusher assembly kink may result.Further evaluation revealed multiple kinks along the length of the pusher assembly.Some of these kinks may have been due to forceful advancement against resistance, while some of them were likely incidental and may have occurred due to packaging of the device for return to penumbra.Evaluation of the third returned ruby coil revealed that the coil was knotted out of the distal tip of the sheath and the sr wire was fractured.If the embolization coil becomes tangled outside of the microcatheter, damage such as a knot may occur.Subsequently, if the knotted coil is attempted to be retracted introducer sheath, damage such as a fractured sr wire may result.Further evaluation of the ruby coil revealed that the pusher assembly was kinked in multiple locations.If the device is forcefully advanced against resistance, damage such as a kink may occur.Some of these kinks were likely incidental to the reported issue and likely occurred due to packaging of the device for return to penumbra.The lantern identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01502, 3005168196-2018-01503.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal illiac artery (iia) using ruby coils.During the procedure, while attempting to advance a ruby coil into a lantern delivery microcatheter (lantern) the physician experienced resistance and, consequently, the ruby coil pusher wire became kinked; therefore, it was removed.It was reported that the same issue occurred with two other ruby coil.The procedure was completed using a new ruby coil and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7747718
Report Number3005168196-2018-01504
Device Sequence Number1258901
Product Code HCG
UDI-Device Identifier00814548012940
UDI-Public00814548012940
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/05/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2021
Device Catalogue NumberRBY2C0630
Device Lot NumberF35231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2018
Initial Report FDA Received Date08/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Patient Weight91
Date Report Sent to FDA01/01/2005